Nausea and vomiting
Most HIV drugs list nausea as a side effect but this is less common and generally mild and short term.
Nausea (feeling sick), and vomiting (being sick), is quite common when starting a new combination. However, for most people, this improves after a few days or weeks as your body gets used to the drugs.
Using an anti-emetic (anti-sickness) pill regularly is often enough. If one anti-emetic does not work, it is worth trying others. Some work by emptying your stomach more quickly and others by stopping the signals that tell your brain that you feel sick.
If the nausea does not improve, there might also be an underlying cause which should be investigated. If it is related to an HIV drug, then you might need to change to another medication.
If you are taking abacavir and you might be sick, then contact your clinic straight away to rule out a hypersensitivity reaction.
How to describe nausea to your doctor
- How often each day do you feel sick, or are you sick?
- How many days a week does this happen?
- How long does the feeling of nausea last?
- Has this affected how much you can eat or drink?
- Do you feel more tired or weak as a result?
Medications used for nausea
Domperidone (Motilium): 10-20 mg every 4-8 hours. Suppositories 30-60 mg every 4-8 hours are a good alternative to swallowing pills when you are feeling sick.
Metoclopramide (Maxolon): usually 10mg, 3-times a day. There are slow-release versions, which can be used twice a day, including Maxolon SR and Gastrobin Continuous; however, they should not be used in anyone under 20 years old. Be aware of dystonic reactions (twitching movements) at higher doses.
Prochlorperazine (Stemetil): usually 5-10 mg, 2-3 times daily. A special preparation is available called Buccastem, 1 or 2 tablets are placed between the upper lip and gum and left to dissolve; not having to swallow more pills is useful when you are feeling sick.
Haloperidol: 1.5 mg daily or twice daily where nausea is severe. Particularly useful as can be taken at night to avoid early morning nausea.
Sometimes these medications have side effects themselves that you should ask your doctor about.
Where other medications and lifestyle changes have failed and nausea continues, then medications that are normally reserved for patients receiving very strong chemotherapy may be prescribed.
These include granisetron, ondansetron and tropisetron and they are highly effective.
If changing your medication is not an option and the nausea is continuous, then any of the following suggestions can help.
- Eat smaller meals and snack more frequently rather than eating just a few larger meals
- Try to eat more bland foods and avoid foods that are spicy, greasy or strong smelling
- Leave some dry crackers by your bed and eat one or two of them before getting up in the morning
- Ginger is very helpful and can be used as capsules, ginger root powder or fresh root ginger peeled and steeped in hot water
- If cooking smells bother you then open the windows while cooking and keep the room well ventilated
- Microwave meals prepare food quickly and with minimum smells, so you can eat a meal as soon as you feel hungry. Getting someone else to prepare your meals can help, if this is possible
- Don’t eat in a room that is stuffy or that has lingering cooking smells
- Eat meals at a table rather than lying down and don’t lie down immediately after eating
- Try not to drink with your meal or straight after: it is better to wait an hour and then sip the drink slowly
- Try eating cold rather than hot food or let hot food cool well before you eat it
- Peppermint is also useful and can be taken in tea, sweets or chewing gum
- Acupressure and acupuncture can also be very helpful, anti-nausea acupressure bands are available from most chemists
- Try to avoid things that irritate the stomach such as alcohol, aspirin and smoking
Last updated: 1 August 2016.